Article Text

PDF
POC18 An encephalopathy worth its salt
  1. K Ali,
  2. O R Pearson,
  3. J A Johnston,
  4. V Sawlani
  1. Department of Neurology, Wales Epilepsy Research Network, Swansea, UK
  1. Correspondence to khalid_w2003{at}yahoo.co.uk

Abstract

A 67-year-old female was admitted to hospital with acute cholecystitis, she was treated with gentamicin and cefotaxime. She became confused and complained of flashing coloured lights in both visual fields. She was subsequently admitted to ITU with status epilepticus. A number of treatments were initiated including antiepileptic medication. CSF examination was normal and the MRI revealed bilateral high signal in the occipital cortex. She improved over days and an MRI 1 week later which showed improvement. Two weeks later, she was readmitted with progressive confusion, seizures and hyperreflexia. Investigations revealed profound hypomagnesaemia (0.18 mmol/l), along with hypokalaemia and hypocalcaemia. The reduced potassium, calcium and clinical state failed to respond to therapy until the magnesium was replaced. She subsequently developed a fluctuating encephalopathy which mirrored her magnesium levels (normal calcium and potassium). The patient received an infusion of magnesium and it emerged that she was hypomagnesaemic and had received magnesium infusion during her initial ITU admission. She remains stable on oral magnesium supplementation. We propose that she suffered seizures and encephalopathy secondary to hypomagnesaemia as a result of gentamicin induced tubular dysfunction. Hypomagnesaemia is a reversible cause of encephalopathy in patients who are systemically unwell.

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.